Sulfa Drugs and Glucose Metabolism


 

My IR mare Barbie has more than a cold. The vet told me he thinks she
is "pre-heaves" and put her on SMZ antibiotics. I knew I had read in
the messages somewhere that sulfa drugs weren't recommended for these
horses. I searched it, and here's what I found:

"Antibiotics in the SULFA DRUG family (like the commonly used SMZ)
should be avoided in horses prone to laminitis because they can alter
glucose metabloism."


My vet said he had never heard that, and pretty much ignored me. Is
this true, and if so, what do I do?

Carol


Eleanor Kellon, VMD
 

I just put up a short file on the effects of sulfa-type antibiotics
on insulin secretion.

Sulfa and trimethoprim-sulfa combinations have the potential to
increase insulin secretion in other species. This has not been
studied in horses. In humans receiving therapeutic doses of sulfa
drugs, the complication of increased insulin is most likely to occur
when there is kidney disease, suggesting failure to properly
metabolize and excrete the drug leads to what amounts to an overdose.

We had at least one member in the past whose horses had increased
foot pain on sulfa drugs, and another who had a high insulin reading
shortly after being on sulfa drugs. Since it is now known that
insulin itself can trigger laminitis (mechanism not known, but it
makes blood hypercoagulable in humans - prone to clotting), caution
is indicated with sulfas.

Every drug is a trade off in terms of risk v benefits. We have no
idea really how often sulfa drugs may increase insulin in IR horses.
Lung infections are nothing to fool around with either. One option
would be to monitor her insulin. You could also show your vet the
file and ask if he thinks doxycycline would be a treatment
alternative to the sulfa.

Eleanor


 

Thanks Eleanor. I'll talk to my vet on Monday and give him this information. I know he would at least be willing to check her insulin as often as I'm willing to pay for it. Maybe we'll get some more data for this particular problem. He drew blood for an insulin test before she started the antibiotics. If the insulin rises significantly, it would have to be the sulfa increasing it, because I'm not changing anything else.

Carol



---------------------------------
Never miss a thing. Make Yahoo your homepage.


Eleanor Kellon, VMD
 

Sounds good, Carol. Will be interesting to see what you find!

Eleanor